9 doctors weighed in:

What would cause mental status changes after a cardioversion?

9 doctors weighed in
Dr. Louis Grenzer
Internal Medicine - Cardiology
6 doctors agree

In brief: A stroke

There is a risk of a clot getting loose from the heart and if it travels to the brain, a stroke could develop.
As medications used for anesthesia are rather short lived it would be unlikely that the medication would cause the mental status change except very transiently.

In brief: A stroke

There is a risk of a clot getting loose from the heart and if it travels to the brain, a stroke could develop.
As medications used for anesthesia are rather short lived it would be unlikely that the medication would cause the mental status change except very transiently.
Dr. Louis Grenzer
Dr. Louis Grenzer
Thank
Dr. Elden Rand
Internal Medicine - Cardiology
1 doctor agrees

In brief: Depends on timing

Patients will typically still be under effects of sedation after a cardioversion, duration depends on what sedation used.
This should improve and resolve, but may take several hours to totally resolve. Also, since cardioversion is done to convert a rhythm problem, most commonly atrial fibrillation, there would be a risk of a small clot leaving the heart and travelling up and causing a stroke.

In brief: Depends on timing

Patients will typically still be under effects of sedation after a cardioversion, duration depends on what sedation used.
This should improve and resolve, but may take several hours to totally resolve. Also, since cardioversion is done to convert a rhythm problem, most commonly atrial fibrillation, there would be a risk of a small clot leaving the heart and travelling up and causing a stroke.
Dr. Elden Rand
Dr. Elden Rand
Thank
Read more answers from doctors